I suffer from headaches - which pill can I take?
Oral contraceptives can improve your migraine but they can also sometimes make your symptoms worse. Migraines in women are often caused by changes in the hormone levels, which naturally occur throughout the month. As recent research has shown, pills with an oestrogen dose of less than 20mg are less likely to cause headaches or worsen existing migraines.
Women who take the pill often notice that they tend to experience migraines during the pill-free break. This is caused by the sudden drop in oestrogen, which occurs when you stop taking the pill. If you experience these withdrawal migraines, you should speak to your GP. In order to avoid headaches you may be able to take your pill packs back to back without a break.
Whether you can take a contraceptive pill also depends on the nature of your migraine symptoms. Women who experience migraines with an aura can not take a combined contraceptive pill. This applies to you, if you experience symptoms such as dizziness, sensitivity to light or visual disturbances when you have a migraine.